LETTERS TO THE EDITOR
|Year : 2021 | Volume
| Issue : 2 | Page : 284-286
Rabbit syndrome: An asymmetrical presentation
Anand Sankar Sastry, Madhusudan Rajendrakumar Tapdia, Abhishek Pathak, Varun Kumar Singh, Rameshwar Nath Chaurasia
Department of Neurology, Institute of Medical Science, Banaras Hindu University, Varanasi, UP, India
|Date of Submission||07-May-2020|
|Date of Acceptance||27-May-2020|
|Date of Web Publication||22-Jul-2020|
Rameshwar Nath Chaurasia
Department of Neurology, Institute of Medical Science, Banaras Hindu University, Varanasi - 221 005, UP
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sastry AS, Tapdia MR, Pathak A, Singh VK, Chaurasia RN. Rabbit syndrome: An asymmetrical presentation. Ann Indian Acad Neurol 2021;24:284-6
To the Editor,
Rabbit syndrome (RS) is a fine, rapid, rhythmic movement of oral and masticatory muscles simulating chewing movements of a rabbit. It occurs along the vertical axis of the mouth, with a frequency of 5 Hz. It differs from more common tardive dyskinesia (TD) by absence of tongue involvement and being more fine and regular. It also differs from other form of oral dyskinesias, such as buccolingual and buccolinguo-masticatory syndromes, by being not supressed voluntarily. RS is exaggerated by stress and anxiety and works requiring attention and concentration. Tricyclic antidepressant causing RS has been reported with higher doses and responded to antiparkinsonian agents or propranolol. Case reports of RS by selective serotonin reuptake inhibitors (SSRIs), such as citalopram, escitalopram, or paroxetine are few in number and usually subsided after drug discontinuation.,, We are reporting a case RS with asymmetrical presentation induced by a single dose of escitalopram, which persisted after discontinuation of the drug.
A 24-year-old female presented to outpatient department with complaints of unilateral throbbing headache associated with vomiting and photophobia since 2 years with recent increase in headache frequency to >1 episode per week. Personal and family histories were not significant. General examination and neurological assessment revealed no abnormalities. A diagnosis of episodic migraine was made and patient was prescribed flunarizine 10 mg at night as prophylaxis with naproxen 500 mg use in intolerable headache episodes. Instead of flunarizine, patient purchased escitalopram 10 mg mistakenly and took 1 tablet. Within 1 h of intake, she developed swelling of face with rhythmic fine movement of upper lip without tongue involvement. She was admitted, treated with injection chlorpheniramine maleate 22.75 mg twice daily and hydrocortisone 100 mg twice daily for 2 days leading to resolution of facial swelling, but lip movements persisted. Examination revealed abnormal clonic perioral movements on left side, which were rhythmic and vertical [Video 1]. Patient was unable to suppress it voluntarily. It used to disappear on sleep. The patient reported increased movements during stress periods without reduction in intensity during entrainment. There were no abnormal movements like tremor, myoclonus involving other body parts. History of movement disorder or any other chronic medical illness was negative. On general examination, she was conscious, oriented, afebrile, and vitals were stable. On neurological examination, cranial nerves, motor, sensory, and cerebellar evaluations were normal. There were no symptoms and signs of autonomic dysfunction. Differential diagnosis of epilepsia partialis continua and drug-induced dyskinesia was kept. Routine blood investigations including creatine kinase, electroencephalography as well as magnetic resonance imaging brain [Figure 1] were within normal range. Electromyography of the facial muscles was not done. Hence, a diagnosis of escitalopram-induced asymmetrical RS was made as a diagnosis of exclusion. Abnormal movements persisted even after stopping escitalopram. Hence, trihexyphenidyl 2 mg thrice daily was started. Follow-up after 1 week revealed complete resolution of movements.
The patient is a case of RS with asymmetrical presentation manifesting as vertical only clonic movements involving perioral region on left side similar to chewing movement of rabbit. The peculiar feature is the limitation of movements to predominantly left side only and occurrence after administration of a single dose of escitalopram. The movements persisted after discontinuation of drug and ceased only after short course of trihexyphenidyl.
RS usually occurs with long term use of typical antipsychotics drugs like haloperidol. In a study involving 266 patients using first generation antipsychotics, prevalence was found between 2.3 and 4.4%. Mechanism behind this syndrome is the anti-dopaminergic action leading to a hypercholinergic state in basal ganglia. Hence , it responds very well to a trial of anti-muscarinic drugs like trihexyphenidyl along with either discontinuation or switching of the anti-psychotic drug. This differs from more commoner TD, which exacerbate with anti-muscarinic drugs. Although less common, RS has also been reported with second generation antipsychotics mainly with amisulpiride, risperidone, levosulpiride, and paliperidone.
Antidepressant like SSRIs cause RS by inhibiting serotonin reuptake resulting in serotonin-mediated dopaminergic antagonism in basal ganglia, mainly in substantia nigra reticulata. This was evidenced by decreased basal ganglia perfusion in Single Photon Emission Computed Tomography (SPECT) study in a RS patient induced by imipramine with a normal perfusion scan when RS resolved after stopping the drug.
In a report of two patients, RS occurred within days after starting escitalopram and citalopram and responded only to its discontinuation. Another case occurred 3 months after starting drug and responded to trihexyphenidyl. In our case, RS began within hours after start of escitalopram and was associated with swelling of face reflecting a type 1 hypersensitivity reaction to the drug indicative of idiosyncrasy. Abnormal movements did not subside on stoppage of escitalopram and responded to administration of trihexyphenidyl.
Old age, female sex, and brain injury are predisposing risk factors of RS.,, Apart from female sex, no other risk factor was present in our case.
To conclude, RS is a rare form of extrapyramidal syndrome which should be considered in patients on escitalopram who develop abnormal movement of lips. In present situation of corona virus disease (COVID-19) pandemic and lockdown period, prevalence of depression in population may increase leading to more use of antidepressants like escitalopram. Even very small and single dose like in our case may lead to such rare syndrome.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Catena Dell'osso M, Fagiolini A, Ducci F, Masalehdan A, Ciapparelli A, Frank E. Newer antipsychotics and the rabbit syndrome. Clin Pract Epidemiol Ment Health 2007;3:6.
Catena M, Fagiolini A, Consoli G, Ducci F, Carlini M, Picchetti M, et al
. The rabbit syndrome: State of the art. Curr Clin Pharmacol 2007;2:212-6.
Jus K, Jus A, Villeneuve A, Villeneuve R. Influence of concentration and motor performance on tardive dyskinesia and rabbit syndrome. Can Psychiatr Assoc J 1973;18:327-30.
Fratto G, Manzon L. Use of psychotropic drugs and associated dental diseases. Int J Psychiatry Med 2014;48:185-97.
Vandel P, Bonin B, Leveque E, Sechter D, Bizouard P. Tricyclic antidepressant-induced extrapyramidal side effects. Eur Neuropsychopharmacol 1997;7:207-12.
Parvin MM, Swartz CM. Dystonic rabbit syndrome from citalopram. Clin Neuropharmacol 2005;28:289-91.
Gourzis P, Polychronopoulos P, Argyriou AA, Bakalidou C, Beratis S. Induction of the rabbit syndrome following coadministration of paroxetine, perphenazine, and amitriptyline. Clin Neuropharmacol 2004;27:299-300.
Kim SW, Dysken MW. Potential antidopaminergic effects of serotonin reuptake inhibitors. J Clin Psychiatry 1991;52:42.
Fornazzari L, Ichise M, Remington G, Smith I. Rabbit syndrome, antidepressant use and cerebral perfusion SPECT scan findings. J Psychiatr Neurosci 1991;16:227-9.
Jus K, Villeneuve A, Jus A. Tardive dyskinesia and the rabbit syndrome during wakefulness and sleep. Am J Psychiatry 1972;129:765.